CSN Login
Members Online: 5

GBM4 no more avastin

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Well we got the final word today no more avastin. My sister ended up with blood clots in both lungs, and is now on coumadin. The doc said she cant have avastin because of the risk of bleeding.Im so sad I had such great hope with this drug. He will let her have the temador and we were going to go back on it today, but the port isnt looking good again and they want to remove it. So now again another delay...This is such a nightmare. My heart is bleeding for my sister.

Beckymarie
Posts: 358
Joined: Aug 2009

Again, I am so sorry for all your family is going through. My husband had avastin and we got some very good results initially. I believe it did buy him some time. He had a massive nose bleed requiring a trip to the ER and a very painfull procedure to get the bleeding under control. After that he too was taken off avastin. The doctors did not have much to offer us at that point as his tumor had progressed when he was on the temador.

HopeLoveFaith516
Posts: 9
Joined: Jul 2011

BeckyMarie, I posted a comment to keep trying and not give up hope before knowing the outcome for your husband. I am so sorry for your loss. I am so awed that you continue to be a part of this group and offer hope and the wisdom of your experience. Thank you.

BabsOregon
Posts: 30
Joined: Jun 2011

My husband had intestinal bleeding last weekend and is now very anemic. His Avastin treatments will not be restarted for several weeks, even if his anemia improves. Like you, I had high hopes that it would buy him some time. Unfortunately, it seems to be one thing after another and he still is only half way through the radiation and chemo. Is your sister still in the hospital? The staff in our local hospital is wonderful but spending much time there is awful. I hope your sister has at least been able to come home.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

She is out of the hospital. We have to go in Monday to remove the port as out patient. Praying that it doesnt turn into a full blown infection before then. How far along is your husbands radition?

BabsOregon
Posts: 30
Joined: Jun 2011

How is she this week? Did the port removal go ok?

My husband is on day 18 of radiation today. He is still anemic, which makes him pale and tired but so far no treatment-stopping calamities this week.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

The port hasnt come out yet. Her INR is way to high, so we have to hold coumadin and try for Friday. Hoping that we can kind the infection from getting out of hand. We have spent a lot of time back and forth to the hospital the last two days for appt's. A lot of tears today some doctors with really bad bed side manners. She is tired of people saying your going to die.What is wrong with them, we get it. Just dont need it shoved up in her face.

KMPonder's picture
KMPonder
Posts: 102
Joined: Dec 2009

I'm so sorry for this. My husband is losing his battle to GBM, his third kind of brain cancer. He has been my brave warrior, as your sister is. Try to remain strong as you endure the heartache and pain of this rollercoaster.

May she be well and be healed.

Kim

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Kim thank you for your kind words. Im trying to be strong some days are better than others.My sister is always on my mind, I feel so guilty that its her and not me. I love her so much this is just to hard to do. They are such brave warriors in this battle that just isnt a fair fight.

connsteele
Posts: 232
Joined: May 2011

Sorry to learn about your sister's setback with the Avastin. Our son is scheduled to go on it next week. The reason is that after his first 28 day on Temodar/radiation, his blood counts took a precipitous drop two weeks after finishing (doc couldn't understand why he did so well on the drug, but two weeks later it was like the blood counts fell of a cliff). The new docs at The James at OSU are concerned that his blood marrow can't take another round of T. so they're considering Avastin. On the otherhand, the doc said if at all possible, he'd like to give T. another chance. Depends on blood counts at next visit on Aug. 8. I too have concerns about Avastin and bleeding. On T. he had to have a platelet transfusion. When our son went to the ER for a fever last week, the attending doc said to be sure to research Avastin. I could tell she didn't like the drug at all, but of course she hedged that by saying talk to his oncologist.

This is such a nightmare. I feel for you. And I feel for our son. He's only 34, was doing so well on his own. Had his whole life before him. Now he's dependent, moved back home. He's not the same person. How do we know when enough is enough? He said he wants to fight it with everything there is, so we are honoring that. But knowing what I know now, it it were me, I'd think twice about all these treatments and what they do to the body. To me, quality is as important as quantity.

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

Im sure it was hard for your son to come back home, nothing about this is easy. Dont listen to the doctors at the hospital with anything they have to say about the chemo or avastin, this so not their field. They are only there to treat the reason the person is put in the hospital. I think that part of the reason we are not going to be put back on it. Her oncologist told us he doesnt like it. He isnt the one that put my sister on it another oncologist started it but we had fired him early on and just went with the plan.
My sister had the drop in platlet a few weeks later too, after a trip to the ER and hospital stay. Im a nurse so remember that I question everything here and this is my opinion.In my sisters case, the platlets were doing ok. Then she got a fever, went to the ER was put on vanco and a few other antibiotics then came the drop. I do know that some antibiotics can drop them. So can an infection blot clots, radiation etc. So im wondering
if that isnt it.
I have thought about you a lot and will pray for you and your son. Just remember you are not alone...

msomawas
Posts: 22
Joined: Aug 2011

Avastin scares me. My husband has been told he is too much of a risk for it because he has ulcerative colits. They have told him at Duke that we may have to use it later. He is open to it, but they have also told him that his bowel could perforate and he could die. I haven't read much about this drug or the benefits to weigh the risks against the benefits. I guess I need to do some more reading. Good thoughts on the way to your sister.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network